Contact: +91-9711224068
  • Printed Journal
  • Indexed Journal
  • Refereed Journal
  • Peer Reviewed Journal
International Journal of Pharmaceutical and Clinical Research

Vol. 5, Issue 2, Part A (2023)

Salbutamol-induced hypokalemia: A case report

Author(s):

Sakeena Kaukab Khan, Saba Sultana, Sumaiya Bannan, Sana Begum, Amatullah Afiya and Hafsa Jabeen

Abstract:

Asthma is a chronic lung disease caused by inflammation and muscle tightening around the airways, which makes it difficult to breathe. The pharmacological treatment mainly includes bronchodilators such as salbutamol and steroids which can deliver medication directly to the lungs through inhaler. Salbutamol opens up the medium and large airways in the lungs and is used in asthma attacks, chronic obstructive pulmonary disease and exercise induced bronchoconstriction. Serious side effects of salbutamol may include worsening bronchospasm, irregular heartbeat and low potassium levels. Normal potassium levels include 3.5-5.0 mmol/L. potassium levels below 3.5 mmol/L is defined as hypokalemia. Hypokalemia induced by salbutamol is due to overdosage and can be serious. It has potential toxic effects on the heart and sometimes can increase the risk of an abnormal heart rhythm which is too slow and cause cardiac arrest. Hypokalemia can be treated with oral potassium replacement accompanied with plenty of fluids with close follow-up, continuous ECG monitoring and serum potassium levels. Patient must be counselled about their treatment options, triggers to avoid and to manage their symptoms accordingly.

Pages: 06-08  |  583 Views  313 Downloads

How to cite this article:
Sakeena Kaukab Khan, Saba Sultana, Sumaiya Bannan, Sana Begum, Amatullah Afiya and Hafsa Jabeen. Salbutamol-induced hypokalemia: A case report. Int. J. Pharm. Clin. Res. 2023;5(2):06-08. DOI: 10.33545/26647591.2023.v5.i2a.54
Call for book chapter